Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 74, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 5, 2013, 7:31 AM CDT for Wright County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2013, 7:31 AM CDT (12:31 UTC)
- Expired
- Aug 5, 2013, 12:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Wright County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 9:11 AM CDT | HEAVY RAIN 3.5 | 5 N Hartville, MO | 3.5 INCHES OF RAIN MEASURED IN LAST 6 HOURS. STORM TOTAL IS ESTIMATED IN EXCESS OF 10 INCHES. |
| Aug 5, 9:50 AM CDT | FLASH FLOOD | 5 Wsw Competition, MO | DELAYED REPORT FROM THIS MORNING. HIGHWAY NN JUST EAST OF HIGHWAY TT CLOSED IN BOTH DIRECTIONS DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
103
WGUS53 KSGF 051231
FFWSGF
MOC229-051700-
/O.NEW.KSGF.FF.W.0074.130805T1231Z-130805T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 AM CDT MON AUG 5 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...
* UNTIL NOON CDT.
* AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN ONE AND FOUR
INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA THIS MORNING. UP TO
AN ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH MIDDAY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
DAWSON...GRAFF...GROVESPRING...HARTVILLE...MANES AND ODIN.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE E NORTH OF HIGHWAY 38 AT THE GASCONADE RIVER...
ROUTE M AT PARKS CREEK NEAR GROVESPRING...
ROUTE Z AT ELK CREEK SOUTH OF COMPETITION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3727 9269 3748 9269 3748 9245 3747 9225
3722 9225 3722 9259
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:12 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 5, 6:12 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 AM CDT Mon Aug 5 2013
...SHORT TERM UPDATE AND UPDATE TO AVIATION...
.UPDATE...
ISSUED AT 610 AM CDT MON AUG 5 2013
Convection that fired last night across Kansas produced very
impressive rainfall amounts just to the west of the forecast area,
but was never able to kick east with time. As the low level jet
continues to veer and weaken over the next couple of hours, this
convection should generally continue to weaken. Some
thunderstorms may make it into far southeastern Kansas or
southwestern Missouri, but should be fairly light in nature.
A more organized area of storms was able to develop over the
central and eastern portions of the CWA early this morning, but
thankfully, has been fairly progressive in terms of movement. These
have likely been able to tap into the slightly stronger belt of
westerlies across this area, and may also be feeling the influence
of a minor shortwave rotating southeast from Iowa. They should
continue to push south and east this morning, and while some
moderate to at times heavy rain can be expected, the progressive
nature to their movement suggests that high end flash flooding
isn't particularly likely this morning. Nonetheless, a solid inch
to perhaps two inches of new rainfall will be possible where the
heaviest cells move overhead...which will still be enough to
result in some minor new flooding and/or an exacerbation of
existing flooding.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 233 AM CDT MON AUG 5 2013
*610 AM...See update section above for latest convective
trends...remainder of previous discussion continues below...
Temperatures today will be tricky, as the upper ridge and associated
warm mid level temps try to poke northeast into the forecast area
during the daytime hours. The big question is really just how much
we will clear out, and whether any clearing will end up being too
late in the afternoon to make much of a difference. The best shot of
clearing will certainly be over the extreme southwestern corner of
the CWA, where mid 90s seems attainable. With very high dewpoints in
place, heat indices should have little trouble approaching the 100
degree mark.
As we head into this evening and the overnight hours tonight, the
ring of fire should light up yet again. At this juncture, it does
look like the most favored axis for thunderstorm activity will be a
little further north and east than in previous nights. As such, the
northern 2/3 to half of the CWA seem most likely to see
thunderstorms. Heavy rain will again be possible, and with
saturated soils, flash flooding as well. The Flash Flood Watch will
be allowed to continue into Tuesday morning.
.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 233 AM CDT MON AUG 5 2013
Once Tuesday night's activity exists to the east Wednesday morning,
it looks like the region should see a 12-18 hour break from the
rain, before a frontal boundary attempts to move into the area
Wednesday night.
Unfortunately, guidance seems to be converging on a solution that
only brings the front down to about I-44 before stalling it out
Thursday, with the front then sticking around into the weekend.
This solution would feature multiple rounds of showers and
thunderstorms in the vicinity of the front, something that we really
just don't need. This would also keep appreciable cloud cover
across the area, keeping temperatures at or below normal.
Dewpoints/humidity would remain quite high, however. By Day 6/7, the
GFS does attempt to nudge the front a little further south as a
stronger shortwave sweeps across the Corn Belt, while the ECMWF
keeps the front stalled across the forecast area. Regardless,
northwest flow looks to continue into at least next week, suggesting
the unsettled pattern should continue for a while.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 610 AM CDT MON AUG 5 2013
The heaviest convection should generally miss the terminals early
this morning, with just brief reductions in visibility as small
thunderstorm cells move overhead. IFR cigs will continue into mid
morning, before lifting to MVFR to VFR cu and stratocu.
Additional thunderstorm development seems fairly likely late
tonight into the early morning hours on Tuesday. IFR to LIFR cigs
and vis will be likely where thunderstorms, but given considerable
uncertainty regarding timing and location of convection, will hold
off on including these restrictions for now, and will handle
things with a broad brushed VCTS.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.
&&
UPDATE...Boxell
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...BoxellHazardous weather outlook, Aug 5, 4:22 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 422 AM CDT MON AUG 5 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 422 AM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS TODAY...BEFORE DISSIPATING FOR A SHORT TIME LATER THIS AFTERNOON INTO THE EARLY EVENING HOURS. CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ANY STORMS. WITH ALREADY SATURATED GROUND...FLASH FLOODING WILL BE POSSIBLE WITHIN AREAS OF HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT INTO THE EARLY MORNING HOURS TUESDAY. HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE POSSIBLE. THE COMBINATION OF WARM TEMPERATURES AND VERY HUMID CONDITIONS WILL RESULT IN HEAT INDICES IN THE UPPER 90S TO AROUND 100 DEGREES ACROSS SOUTHWESTERN AND WESTERN MISSOURI...AS WELL AS SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS THAT DEVELOP LATE TONIGHT WILL CONTINUE TO PUSH EAST ACROSS THE OZARKS TUESDAY MORNING. FLASH FLOODING WILL BE POSSIBLE THROUGH AT LEAST TUESDAY MORNING. UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON A NEAR DAILY BASIS. AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A DAILY BASIS THIS WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, Aug 5, 7:23 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 AM CDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN NIANGUA 37.39N 92.83W
08/05/2013 M4.73 INCH WEBSTER MO PUBLIC
24 HOUR TOTAL...MOST OF THIS OCCURRED AFTER MIDNIGHT THIS
MORNING.
&&
GAGANThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:24 PM CDT | River Flood Warning | SGF | Laclede | 37 hr |
| Aug 4, 9:00 PM CDT | Areal Flood Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 15 hr |
| Aug 4, 11:20 PM CDT | River Flood Warning | SGF | Jasper | 70 hr |
| Aug 5, 12:30 AM CDT | Flash Flood Warning | SGF | Barton | 8 hr |
| Aug 5, 4:10 AM CDT | Areal Flood Warning | SGF | Dallas, Hickory, Laclede, Polk, Webster, Wright | 8 hr |
| Aug 5, 6:26 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Polk, Webster | 6 hr |
| Aug 5, 6:46 AM CDT | Flash Flood Warning | SGF | Dallas, Hickory, Laclede, Polk, St. Clair | 5 hr |
| Aug 5, 8:07 AM CDT | Flash Flood Warning | SGF | Laclede | 4 hr |
| Aug 5, 8:56 AM CDT | Areal Flood Warning | SGF | Dent, Howell, Oregon, Phelps, Pulaski, Shannon and 1 more | 8 hr |
| Aug 5, 11:47 AM CDT | River Flood Warning | SGF | Pulaski | 49 hr |
| Aug 5, 11:47 AM CDT | River Flood Warning | SGF | Phelps | 7 days |
| Aug 5, 11:56 AM CDT | Areal Flood Warning | SGF | Barton, Cedar, Dallas, Hickory, Laclede, Polk and 3 more | 12 hr |
| Aug 5, 4:17 PM CDT | Special Weather Statement | SGF | Hickory | 28 min |
| Aug 5, 4:24 PM CDT | Special Weather Statement | SGF | Vernon | 36 min |
| Aug 5, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 50 min |
| Aug 5, 4:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Aug 5, 5:38 PM CDT | Special Weather Statement | SGF | Webster | 37 min |
| Aug 5, 5:46 PM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Webster, Wright | 6 hr |
| Aug 5, 6:34 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Greene | 6 hr |
| Aug 5, 6:53 PM CDT | Special Weather Statement | SGF | Christian | 37 min |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.